But there are now growing concerns over the long-term use of these drugs, and evidence to suggest that they may be doing more harm than good.
PPIs are among the most commonly prescribed drugs in the world, with a reputation for being safe and effective. However, recent reports have revealed serious adverse effects associated with these drugs-especially with long-term use. The latest evidence suggests that PPIs may be causing osteoporosis-related fractures, potentially fatal infections and even heart attacks in some vulnerable individuals.
Following the findings
In one of the newest studies, a systematic review of all of the published literature on these drugs so far, PPI use was linked to an increased susceptibility to enteric infections-in other words, intestinal infections caused by bacteria such as Salmonella, Listeria, Escherichia coli, Campylobacter jejuni and Clostridium difficile.
The reason for this, the researchers point out, is that PPIs block the production of gastric acid, the body's natural defence against bacteria, leaving the patient even more vulnerable to bacterial colonization.
The findings revealed that people taking PPIs were four to eight times more likely to suffer a Salmonella infection, four to 12 times more likely to develop a Campylobacter infection and up to five times more likely to have a C. difficile infection (Aliment Pharmacol Ther, 2011; 34: 1269-81).
PPI use has also been associated with both hospital-acquired and community-acquired pneumonia (HAP and CAP, respectively) (World J Gastrointest Pharmacol Ther, 2011; 2: 17-26).
One study of more than 40,000 people reported a 50-per-cent higher risk of CAP among users of PPIs, with an even higher risk for those who had only recently started the treatment (Arch Intern Med, 2007; 167: 950-5). Another study that analyzed data from over 60,000 people found a statistically significant 30-per-cent increased risk of HAP among users of PPIs (JAMA, 2009; 301: 2120-8).
Yet another adverse effect appears to be osteoporosis, most likely due to the calcium malabsorption associated with the drugs (World J Gastrointest Pharmacol Ther, 2011; 2: 17-26). A study involving nearly 150,000 patients found that long-term PPI therapy, particularly at high doses, was associated with a significantly increased risk of hip fracture (JAMA, 2006; 296: 2947-53).
More recently, a pooled analysis (meta-analysis) of 10 studies involving more than 220,000 people revealed that PPI users have an increased risk of both hip and vertebral fractures (Am J Gastroenterol, 2011; 106: 1209-18).
Even more alarming, there's also evidence to suggest that heart-attack survivors are at a significantly increased risk of suffering another heart attack if they take PPIs along with antiplatelet medication-as is often the case. In a study of nearly 14,000 patients taking clopidogrel following a heart attack, those also taking a PPI were more likely to be re-admitted to hospital because of another heart attack than those not taking the acid-suppressing medication (CMAJ, 2009; 180: 713-8).
In yet another study, those treated with aspirin following a heart attack who also took a PPI had a 46-per-cent greater incidence of adverse cardio-vascular events, including heart attack, stroke and death (BMJ, 2011; 342; doi: 10.1136/bmj. d2690).
Clearly, PPIs are not the benign drugs they are reputed to be. Other side-effects linked to PPIs include gastric polyps, vitamin B12 deficiency, hypomagnesaemia (abnormally low levels of magnesium), interstitial nephritis (a kidney disease) and rebound acid hypersecretion syndrome, when the drugs end up causing indigestion, heartburn and reflux-the very symptoms they were initially used to treat (Aust Fam Physician, 2011; 40: 705-8).
Fortunately, there are safer ways to manage GORD. An obvious first step would be to make changes to your diet. Certain foods and drinks are known to worsen GORD, including spicy foods, chocolate, alcohol, carbonated beverages, caffeine, citrus juices, cow's milk and pepper-mint-flavoured products (Cir Esp, 2007; 81: 64-9; Pediatrics, 2002; 110: 972-84). However, there is little hard evidence that avoiding these things will improve symptoms (Arch Intern Med, 2006; 166: 965-71).
What may be a more effective alternative treatment is avoiding high-calorie and high-fat foods (Z Gastroenterol, 2007; 45: 171-5; Clin Gastroenterol Hepatol, 2007; 5: 439-44), and opting instead for a very low-carbohydrate (less than 20 g/ day) diet, especially if you are obese (Dig Dis Sci, 2006; 51: 1307-12). Nevertheless, more research is still needed to determine whether this type of diet is safe and effective in the long term.
Another intervention is chewing gum for an hour after a meal, proven in a small American study to ease symptoms of GORD for up to three hours after eating (Aliment Pharmacol Ther, 2001; 15: 151-5).
Certain supplements may also provide relief. In one small trial of 351 GORD sufferers, taking a dietary supplement containing melatonin, l-tryptophan, vitamin B6, folic acid, vitamin B12, methionine (an amino acid) and betaine was found to be more effective than the PPI omeprazole for treating GORD symptoms. After 40 days, 100 per cent of the patients taking the supplement reported being completely free of symptoms-and free of side-effects, too-compared with 66 per cent in those taking omeprazole (J Pineal Res, 2006; 41: 195-200).
It may also be worthwhile increasing your intake of antioxidants. Korean researchers found that giving an antioxidant herbal extract to rats was helpful for preventing and treating oesophagitis, an inflammation of the oesopha-gus that can arise with GORD (Gut, 2001: 49: 364-71). These results may not necessarily apply to humans, but one study has reported that people whose diets are high in vitamin C have a markedly lower risk of GORD (Dis Esophagus, 2006; 19: 321-8).
In China, acupuncture has been used to treat gastro-intestinal problems for thou-sands of years. In a recent review, US researchers from Duke University in Durham, NC, concluded that acupuncture (using acupoint ST-36) may be effective in GORD patients because it stimulates gastrointestinal motility and peristalsis (the filling and emptying of the stomach and colon), which is often impaired in GORD sufferers. In addition, stimulation of acupoint CV-12 can inhibit stomach-acid secretion, which would also be beneficial to these patients (J Gastroenterol, 2006; 41: 408-17).
Another traditional Chinese remedy-a herbal decoction known as jiangni hewei-was as effective as the PPI omeprazole for treating reflux oesophagitis in a small controlled trial of 75 patients. The remedy was also associated with a lower rate of symptom recurrence and brought about no adverse effects (Zhongguo Zhong Xi Yi Jie He Za Zhi, 2005; 25: 876-9).
Other herbs that have traditionally been used to treat reflux and heartburn, and which may therefore be helpful, include liquorice, aloe vera, slippery elm, bladderwrack and marshmallow.
Finally, the following simple lifestyle changes may be useful. Avoid lying down within three hours of having a meal, and elevate the head of the bed to prevent symptoms during sleep (BMJ, 1998; 316: 1720-3). Regular exercise can also help to reduce symptoms (Dis Esophagus, 2011 Nov 30; doi: 10.1111/j.1442-2050.2011. 01285.x), but it is better to avoid the more vigorous, jarring forms of activity, such as rowing or running, which can make symptoms worse, especially after eating (JAMA, 1989; 261: 3599-601; Aust J Sci Med Sport, 1996; 28: 93-6).
Abdominal breathing exer-cises may also be worth a try, as these may help by actively training the diaphragm-a muscle that is important for the prevention of reflux (Am J Gastroenterol, 2011 Dec 6; doi: 10. 1038/ajg.2011.420). One such exercise involves placing one hand on your abdomen with the other hand on your chest. As you breathe in, try to push the air into the abdomen so that the hand on your abdomen rises while the hand on your chest stays still. Practise this for a few minutes every day.
Factfile: What is GORD?
Gastro-oesophageal reflux disease (GORD) occurs when the lower oesophageal sphincter (the ring of muscle that sits at the lower end of the oesophagus, where it joins the stomach) has become abnormally relaxed, thereby allowing the stomach contents, which contain gastric acids that aid digestion, to flow back, or 'reflux', up into the oesophagus.
Most of us experience acid reflux from time to time-in this case, it's referred to as 'heartburn' or 'indigestion'. However, when reflux is chronic, it can damage the sensitive mucosal lining of the oesophagus and lead to GORD. The symptoms of GORD include:
- a burning sensation in the chest (heartburn), sometimes spreading to the throat, along with a sour taste in the mouth
- regurgitation of food or a sour-tasting liquid (acid reflux)
- chest pain
- difficulty swallowing (dysphagia)
- dry cough
- hoarseness or sore throat, and
- a 'lump-in-the-throat' feeling.
WDDTY VOL 22 NO 10 January 2012